But you know that you’re toxic

I upped my meds to 1500 mg. two weeks ago. The first week, I had the usual onset of my “usual” side effects– nausea, a heavy, woozy head, more shakes, a bit of a headache, “the runs,” (more like “the sprints”). But yesterday, my headache was crushing, I had a nauseous lump in my throat to compete with Plymouth Rock, and I may as well have set up my computer in a bathroom stall. I was on intimate terms with the floor tiles. Taking to heart the cautions of all you excellent bipolar bloggers and bipolar caregivers out there, including Mike and Sara and Thordora and Just Me, I called my shrink and told her I thought I might be beginning a toxic reaction. I got to the lab this morning, had a fasting draw, and sure enough I was just start the Toxic Creep– 1.02, instead of somewhere in the .7-1.0 range. I ditched the extra pill tonight, and went back to 1200 mg. My doctor wanted to know how I’d so quickly identified the toxicity, and I said– “besides being a hypochondriac nerd who researches every new symptom, bipolar bloggers write a lot about side effects.” She actually asked me to send her some links.

Here’s a little pop candy thank you to the bipolar bloggers in teh Webz:

Advertisements

20 thoughts on “But you know that you’re toxic

  1. alejna

    Wow, how great that those online resources helped you. And how wonderful that you are contributing to them, as well.

    I hope that you are feeling much better now, and that your relationship with the bathroom floor tiles has been reduced to less intimate terms.

    Reply
  2. mike golch

    I can relate to haveing toxicity problems from a medication,one of mine started causing liver problems and I had to be taken off that med completely.
    I hope that you feel better soon.

    Reply
  3. Allison

    Glad you were able to sort it out! Hope you feel better soon… 🙂

    On an entirely unrelated note, for a really haunting and unique interpretation of that “Toxic” song, check out Yael Naim’s cover…(same charming voice that sings the infectious tune being used by the Mac ‘Air’ commercials)

    Reply
  4. dennis

    I thought this piece was going to be about something totally different when i read the title. I was getting ready for a piece on co-dependancy or something like that. this was very interesting.

    Reply
  5. thordora

    ugh…I HATE that feeling…luckily my body metabolizes this shit quickly….3 days I’m usually good. Usually. I can tell I’m at the top dose now though…(1200mg I think…)

    Doctors like to think they need to know everything, and that we can’t determine something is wrong by our crazy little selves. Way to prove them wrong. 🙂

    Glad it’s worked out. It’s a horrible feeling.

    Reply
  6. standing still

    Shrynq would say, “You are extremely attuned to the chemical changes in your system. And, you pay attention to them.” Hypochondria? Pshaw. I’d say it’s mental WELLNESS. Good for you. Now, come on down from that toxic level and start feeling better, ya hear?

    Reply
  7. Michelle

    Glad you knew what was going on and were able to get the doctor’s help……intimate relationships with toilets and tile floors are just no fun!

    Reply
  8. Just Me

    Glad that you were able to be helped by what is out there. When I had my toxicity I searched and searched and found very little really helpful information. I suppose this was partly because I was oblivious until my level was 2.0. I’d always run 1.2 as my normal; less didn’t work so I just got lots of (theme of my life) blood draws.

    With my levels being so high I had always been careful and very aware of what was happening. However I have a sort of mysterious third sense about this with both level meds and so it wasn’t until I was extremely manic with rising levels I got into trouble.

    I did find that 1500 mg was too much, even though the level was still ok–I just felt bad. Never knew why, but after a while on 1200 my level went back up.

    I think the key to success on lithium (aside from not getting kidney issues, not that I’m bitter here) is that you HAVE to be a well-informed hypochondriac. As per usual a great doctor helps, but only being seen monthly or less does not lend itself to immediate diagnosis. Now that I get toxic sx at .6 I monitor closely and take a day or two off if needed (usually when it’s hot).

    Way to go with self-care!

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s